NUR 2633/NUR2633 Final Exam V3 | Maternal
Child Health Nursing Q&A with Rationale |
Rasmussen University
1. A client at 32 weeks gestation presents with a blood pressure of 162/112 mmHg, 3+
proteinuria, and a severe headache. Which medication should the nurse expect the provider
to order for seizure prevention?
A. Nifedipine
B. Terbutaline
C. Magnesium Sulfate
D. Betamethasone
Correct Answer: C
Explanation: Magnesium sulfate is the primary medication used to prevent seizures in
patients with severe preeclampsia. The nurse must monitor the patient for signs of toxicity
such as decreased deep tendon reflexes and respiratory rate. Calcium gluconate is kept at
the bedside as the specific antidote for magnesium toxicity.
2. The nurse is monitoring a fetal heart rate tracing and observes a late deceleration. Which
action is the priority for the nurse to perform first?
A. Administer oxygen via non-rebreather mask
B. Assist the client into a supine position
,C. Increase the IV oxytocin rate
D. Perform a sterile vaginal exam
Correct Answer: A
Explanation: Late decelerations indicate uteroplacental insufficiency and require
immediate intervention to improve fetal oxygenation. The nurse should first turn the
patient to a lateral position and then apply oxygen via a non-rebreather mask at 8-10
L/min. Discontinuing oxytocin and increasing IV fluids are also critical steps in the
intrauterine resuscitation process.
3. A postpartum client who delivered 4 hours ago is noted to have a boggy uterus and heavy
lochia rubra. What is the priority nursing intervention?
A. Notify the provider immediately
B. Perform fundal massage
C. Encourage the client to void
D. Start a new IV line
Correct Answer: B
Explanation: Fundal massage is the immediate priority intervention for a boggy uterus to
stimulate uterine contraction and prevent hemorrhage. If the fundus is displaced to the
side, the nurse should then assist the patient to void as a full bladder can prevent
contraction. Constant monitoring of blood loss and vital signs is essential during this
postpartum period.
,4. A newborn has a heart rate of 110 bpm, a vigorous cry, some flexion of extremities, is
sneezing, and has a pink body with blue hands and feet. What is the APGAR score for this
infant?
A. 7
B. 10
C. 9
D. 8
Correct Answer: D
Explanation: The infant receives 2 points for heart rate over 100, 2 for a vigorous cry, 1 for
flexion, 2 for sneezing, and 1 for acrocyanosis (blue extremities). This results in a total
APGAR score of 8. This scoring system helps determine the newborn’s transition to
extrauterine life at 1 and 5 minutes after birth.
5. A nurse is caring for a 2-year-old child with suspected epiglottitis. Which of the following
actions should the nurse avoid?
A. Visualizing the throat with a tongue depressor
B. Administering humidified oxygen
C. Placing the child in a tripod position
D. Providing intravenous fluids
Correct Answer: A
, Explanation: Using a tongue depressor or any instrument to visualize the throat can cause
laryngospasm and immediate airway obstruction in a child with epiglottitis. The nurse
should maintain the child in a position of comfort and prepare for emergency intubation.
Professional staff should be present to manage the airway before any invasive assessments
are performed.
6. A child with Tetralogy of Fallot is experiencing a hypercyanotic (‘Tet’) spell. Which position
should the nurse place the child in to increase systemic vascular resistance?
A. Knee-chest
B. High Fowler’s
C. Prone
D. Supine with legs elevated
Correct Answer: A
Explanation: The knee-chest position is the standard intervention for hypercyanotic spells
as it increases systemic vascular resistance and decreases the right-to-left shunt. This helps
to improve pulmonary blood flow and increases oxygen saturation levels. Oxygen
administration and morphine may also be used to further stabilize the child during the
spell.
Child Health Nursing Q&A with Rationale |
Rasmussen University
1. A client at 32 weeks gestation presents with a blood pressure of 162/112 mmHg, 3+
proteinuria, and a severe headache. Which medication should the nurse expect the provider
to order for seizure prevention?
A. Nifedipine
B. Terbutaline
C. Magnesium Sulfate
D. Betamethasone
Correct Answer: C
Explanation: Magnesium sulfate is the primary medication used to prevent seizures in
patients with severe preeclampsia. The nurse must monitor the patient for signs of toxicity
such as decreased deep tendon reflexes and respiratory rate. Calcium gluconate is kept at
the bedside as the specific antidote for magnesium toxicity.
2. The nurse is monitoring a fetal heart rate tracing and observes a late deceleration. Which
action is the priority for the nurse to perform first?
A. Administer oxygen via non-rebreather mask
B. Assist the client into a supine position
,C. Increase the IV oxytocin rate
D. Perform a sterile vaginal exam
Correct Answer: A
Explanation: Late decelerations indicate uteroplacental insufficiency and require
immediate intervention to improve fetal oxygenation. The nurse should first turn the
patient to a lateral position and then apply oxygen via a non-rebreather mask at 8-10
L/min. Discontinuing oxytocin and increasing IV fluids are also critical steps in the
intrauterine resuscitation process.
3. A postpartum client who delivered 4 hours ago is noted to have a boggy uterus and heavy
lochia rubra. What is the priority nursing intervention?
A. Notify the provider immediately
B. Perform fundal massage
C. Encourage the client to void
D. Start a new IV line
Correct Answer: B
Explanation: Fundal massage is the immediate priority intervention for a boggy uterus to
stimulate uterine contraction and prevent hemorrhage. If the fundus is displaced to the
side, the nurse should then assist the patient to void as a full bladder can prevent
contraction. Constant monitoring of blood loss and vital signs is essential during this
postpartum period.
,4. A newborn has a heart rate of 110 bpm, a vigorous cry, some flexion of extremities, is
sneezing, and has a pink body with blue hands and feet. What is the APGAR score for this
infant?
A. 7
B. 10
C. 9
D. 8
Correct Answer: D
Explanation: The infant receives 2 points for heart rate over 100, 2 for a vigorous cry, 1 for
flexion, 2 for sneezing, and 1 for acrocyanosis (blue extremities). This results in a total
APGAR score of 8. This scoring system helps determine the newborn’s transition to
extrauterine life at 1 and 5 minutes after birth.
5. A nurse is caring for a 2-year-old child with suspected epiglottitis. Which of the following
actions should the nurse avoid?
A. Visualizing the throat with a tongue depressor
B. Administering humidified oxygen
C. Placing the child in a tripod position
D. Providing intravenous fluids
Correct Answer: A
, Explanation: Using a tongue depressor or any instrument to visualize the throat can cause
laryngospasm and immediate airway obstruction in a child with epiglottitis. The nurse
should maintain the child in a position of comfort and prepare for emergency intubation.
Professional staff should be present to manage the airway before any invasive assessments
are performed.
6. A child with Tetralogy of Fallot is experiencing a hypercyanotic (‘Tet’) spell. Which position
should the nurse place the child in to increase systemic vascular resistance?
A. Knee-chest
B. High Fowler’s
C. Prone
D. Supine with legs elevated
Correct Answer: A
Explanation: The knee-chest position is the standard intervention for hypercyanotic spells
as it increases systemic vascular resistance and decreases the right-to-left shunt. This helps
to improve pulmonary blood flow and increases oxygen saturation levels. Oxygen
administration and morphine may also be used to further stabilize the child during the
spell.